Cholinesterase enzymes dispose of the neurotransmitter acetylcholine (technically, they catalyze its hydrolysis). A cholinesterase inhibitor is any chemical which inhibits this action. Since proper cleanup of neurotransmitters is important for the health of the human body, cholinesterase inhibitors are crazy neurotoxins that can mess you right up. Among the most popular cholinesterase inhibitors are organophosphates, including pesticides such as diazinon, nerve agents such as VX and Sarin, and many naturally occurring venoms.
There are two different cholinesterase enzymes: acetylcholinesterase is found in red blood cells, muscles, nerves, and the gray matter of the brain; pseudocholinesterase is found in the pancreas, the heart, and the white matter of the brain. Suppression of these enzymes and consequent accumulation of acetylcholine in these areas results in a number of undesirable effects. Of these, most likely to be fatal is the suppression of the parasympathetic nervous system, which governs such vital automatic processes as the lungs breathing and the heart pumping. Additionally, victims exhibit symptoms including constriction of the pupils, headache, confusion, slurred speech, involuntary contractions (fasciculation) and weakness of skeletal muscles, and (perhaps best-known) the phenomenon of SLUDGE: Salivation, Lachrymation (formation of tears), Urination, Defecation, Gastrointestinal distress (cramps and nausea), and Emesis (vomiting).
The standard first response for exposure to a cholinesterase inhibitor is administration of Atropine, which is an anticholinergic—it reduces the effect of acetylcholine by inhibiting receptors for the neurotransmitter. Typically Atropine injectors are issued to those in the military, and emergency response forces, who are likely to come into contact with nerve agents (thanks, smartalix).
Besides obvious utility in poisoning people and bugs, cholinesterase inhibitors have some beneficial medical applications. These include treatment of myasthenia gravis, Alzheimer's disease, and anticholinergic poisoning. Consult your doctor.